After Azathioprine...?!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

qwerty1
Regular Member


Date Joined Feb 2009
Total Posts : 402
   Posted 7/1/2009 9:35 AM (GMT -6)   
I have been on Prednisolone (varying doses...currently on 20mg) since Dec last year, and started on Azathioprine nearly 8 weeks ago. The first 2 blood tests after starting came back completely normal, the third I get the results of this Friday. I got the usual side effects of feeling very nauseous etc however they improved after about week 3, theyve since returned - I have only eaten 2 proper meals since last week, have a sore throat most days and I am extremely tired...I've struggled with fatigue a lot but this is like nothing I've ever experienced. MY IBD nurse has started me back on enemas and suppositories and told me to stay at 20mg Pred for the time being.
 
Maybe this is the Azathioprine working, or maybe I'm just getting the side effects for the moment. But whatever the case, if after 3 months things still havn't settled, my nurse mentioned Methotrexate but I really don't want to take that because of the fertility issues that come with it. (And saying that I don't want to even be taking Azathioprine because of the risks that come with it.)
 
I'm steroid dependant and feel relatively ok on a high dose, its just so annoying you can't stay on it for very long!!
 
Anyway, I know I need to give it a few more weeks to see if the Aza will work, but I just wondered what everyone elses experiences have been with Azathioprine and what happened if it didn't kick in?!
22 year old female, from the UK. Diagnosed with Ulcerative Proctitis Jan '08. Hospitalised Jan '09 for 3 days IV Hydrocortisone - had no effect! Hospitalised Feb '09 for 7 days (5 days - IV Hydrocortisone)
  
Currently taking daily: 
20mg Prednisolone tablets, 100mg Azathioprine (started taking 11th May),1g Acetarsol suppository every other night, 1g Mesalazine granules x 2 
Motilium (anti sickness), 1.5mg Zopiclone (taken when needed for sleeping), 10mg Citalopram (anti-anxiety/depression), Probiotic Multivitamins 
                             
                             


barnsbury
Regular Member


Date Joined Jan 2006
Total Posts : 479
   Posted 7/1/2009 1:58 PM (GMT -6)   
Hi,  I would give it a few more weeks as it can take a while for the aza to start working.
 
Have you had a TPMT blood test yet?  You will need that to ensure you are put onto a proper therapeutic dose.
 
Best wishes
Abatacept Trial since Feb 2008 (Open Label)
Back on Pred - 4mg - Steroid Dependent :-(
Azathioprine 150mg
Colazide x6
Actonel 35mg, EPA Fish Oils
Predfoam Enema - Had to stop as not allowed during trial
Asacol x 9, Lialda (Mezavant)
Remicade every 8 weeks  (Stopped working)
Aloe Vera Lily of the Desert Juice  Gave me the worst D !
Primadophilus Reuteri Probiotic
 


AmyWaffle
Regular Member


Date Joined Jun 2009
Total Posts : 173
   Posted 7/1/2009 2:28 PM (GMT -6)   
My doc told me that azathioprine takes 3 months to really get into your system and work. But maybe that varies from person to person.
I've never had such bad side effects from it. I wonder if you could have something like a virus confusing the problem?
best of luck...
UC since 1996 (age 20)
Mommy of 2 sweet little girls.
My life is one big flare.

Asacol, Azathioprine, Prednisone, Rowasa
First Remicade 6/22/09


mbx5
Regular Member


Date Joined Sep 2007
Total Posts : 365
   Posted 7/1/2009 9:31 PM (GMT -6)   
Ive been on it for about a month and a half...starting to feel a bit better....over the side effects, and I feel my flare is getting weaker....still have mucous and a trace of blood, but definitely improving.
Stats:35 yr old male. UC for 15 years.
location:North Western PA
DX: Left sided UC, most recent scope 5/20/09 UPMC Pittsburgh Presbeterian
Medications:No longer on Pred as of 6/15/09, 12x pills Asacol per day, 100mg Imuran per day, 1mg Atavan per day (anxiety) when needed, 20mg paxil per day, Super-omega fish oil pills - 1x per day, Flax oil pills - 1x am, 1x pm, Culturelle probiotics - 2x am, 1x pm, Vitamin B-12 injections monthly.
Surgeries: Recent Endonasal brain surgery to remove non-cancerous hormone producing tumor on pituitary gland (and I am still more afraid of my UC!!)

"I poop in the woods because I can"


Meesh
Veteran Member


Date Joined May 2006
Total Posts : 619
   Posted 7/2/2009 5:10 PM (GMT -6)   
I couldn't take it. I had terribly nausea, head aches, fatigue, bruising ...it got worse with each dose until I was bed-bound in pain after two weeks. Refused to take another pill. That was the start of a nightmare for me as I just never felt better, became anemic .... finally my GI put me on Remicade and I started to feel a whole lot better. My colon is healed but even after two years my rectum is still badly inflamed, so while I am doing a lot better, I am not prepared for this to be the best I ever feel. I have decided to go for the jpouch surgery, but the Remicade has improved the quality of my life enough so that I can do it on MY time, hopefully this winter.

If you're feeling that badly don't keep taking it, you're not tolerating it well and the effects can last. The next medication in line is Remicade, generally well-tolerated and EXTREMELY effective for many many of us. Some of us are in 100% remission, most are definitely improved.

Look into the surgery, or at least don't rule it out -- from what I can see the only thing most people seem to regret post-surgery is not having done it sooner.

Meesh
47 yr old female, dx'd UC April 27, 2006; mild arthritis in lower back, dx'd May 2008; Osteopenia dx'd 6/08 Finally achieved remission mid October 2008!!

16 Remicade infusions, current scheduled every 6 weeks: 1st: 7/21/07; most recent: 6/06/09; Current meds & supplements: Lialda, 4 tabs in the morning; Xanax as needed (rarely); Rowesa and/or Canasa; multivitamin w/folate; Culturelle; Fish oil capsules, calcium chews and/or Tums; Vitamin D;

Past meds: Prednisone 4/06-4/08; Entocourt EC; Asacol; Colazal; Venofer (iron) injections Dec '07; Imuran (extremely bad reaction 2/07); Protonix; Lexipro


Butterfly Kisses
Regular Member


Date Joined Aug 2008
Total Posts : 32
   Posted 7/3/2009 11:34 PM (GMT -6)   
I'm sorry Meesh for your awful experience with Imuran but personally I wouldn't tell qwerty1 to stop taking it. Everyone I know personally with UC or CD (about 5 people) that have taken Imuran have experienced those bad side effects that qwerty1 is referencing...the side effects eventually went away for ALL of us. It is known by doctors and many Imuran users that these side effects happen and they diminish after a while for MOST people, of course there will be people who's bodies cannot tolerate it but that does not mean that you shouldn't try it just because another person had a terrible experience with it. All of our bodies are different and react to medications differently and our diseases are all different and react to medications, food, etc differently so it is not for one of us to tell another not to take something but we can share our expierence as a heads up...at least that is my opinion. I guess it's just hard for me to hear people telling others not to try a med that I know has worked for me and many others. Both times while starting Imuran I too experienced those sucky side effects and they lasted about a month or two but believe me when I say that for me it was worth it. Oh and I lost weight from not being able to eat as much since I was nauseous... wink Unless you are having a horrific time like Meesh did, why not stick it out a few more weeks? It isn't pleasant but you're already over a month into it and it has a great chance of making you feel better in the long run... just putting the question out there. Before you get off of Imuran do some research and ask yourself why you shouldn't just stick it out... in the end it's up to you and your doctor to decide what you feel is the best route. So in whichever way you choose to go I wish you luck in feeling better!

And Meesh I'm glad to hear the Remicade is working for you! That was one that I recently started and was terrified to go on because of other people scaring me but it turned out good for me as well. I wish you luck with your surgery. I hope you get some relief with it. I see you tried Rowasa and Canasa...I was having the same issue as you but after I started Remicade I've been feeling better.
[fuchsia]26 years old...Diagnosed with Ulcerative Colitis in 2002[/fuchsia]

Currently taking: Colazal 750mg 3 pills 3x a day, Imuran 50mg 3 pills 1x a day, Remicade & B12 Injections.

Have taken: Asacol, Lialda, Entocort, Prednisone, Limotil, Nulev, Librax, Canasa & Rowasa.

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 18, 2018 11:53 PM (GMT -6)
There are a total of 3,004,515 posts in 329,151 threads.
View Active Threads


Who's Online
This forum has 161742 registered members. Please welcome our newest member, Belcorgin.
264 Guest(s), 6 Registered Member(s) are currently online.  Details
ezhoe, OzLyme, dbrookenz, Girlie, John T, Lightlife